Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Safe Sex and HIV PreventionSafe Sex and HIV Prevention
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


PEP side effects time
May 16, 2008

Hi Dr. Bob! I really want to tell you that you're a true hero! i'm really convinced this words of you are saving many life or giving a better life quality for many people! Dr. i'm in my 25th day of my PEP (Combivir 1 each 12 hr and viracep 3 wint each meal). The side effects were terrible the first 10 days but after that there were less until tree day ago, when this side effects are even worst than the begining.(diarrhea, sore throat and fatigue lot, but I have not had a fever). 1.Can these symptoms of ARS? or I'm just a little paranoid. 2.I read in the forum Dr. Henry that the side effects of PEP can last months or even years after you're done the PEP. Do i understand right? (as you can see i'm not a really good speaking or reading in english). 3.Began with my PEP after 30 hours of having done a vaginal intercourse with a woman confirmed as HIV+; I want to make me a test at the end of my PEP (I know I can't wooohoooing until I have a negative result to six months mark, but anxiety kills me) Do you think a negative result at this point would be good? or should i wait at least six weeks? I hope you can answer me, i know there may be many questions which you read every day, but I'm really desperate. In advance, thank you very much! Greetings from Mexico!!! Andres.

Response from Dr. Frascino

Hi Andres,

Thanks for your kind comments.

I absolutely agree: Combivir plus Viracept is a difficult combination of drugs to tolerate, because of the side effects and toxicities. We tend not to use these agents if possible, as there are many newer, more effective, less toxic and better tolerated alternatives now available. That doesn't mean your PEP treatment won't be effective!

To specifically address your concerns:

1. The symptoms you report diarrhea, fatigue, etc. are very common side effects associated with your PEP medications. Viracept is frequently associated with diarrhea and the AZT in your Combivir can cause fatigue. Do I think these are ARS (acute retroviral syndrome) related? I would tend to doubt it, due to the lack of fever and rash; however, the only way to be certain is to get your post-PEP HIV tests as scheduled.

2. The side effects associated with a 28-day course of PEP generally subside quickly when the medications are discontinued. Your diarrhea and fatigue should clear rapidly when you stop your Combivir and Viracept.

3. Any negative HIV test can be considered encouraging. However, the guidelines for definitive tests post-PEP remain three and six months (from the date of potential exposure).

Andres, I'm sending you my good-luck karma that your post-PEP HIV tests remain negative. I'm here if you need me, OK?

Good luck.

Dr. Bob



Previous
Gay Marriage
Next
Oral sex

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement